Hail, Bayfield
- When
- July 10, 3:25 PM CST
- Where
- Bayfield County, 4 mi NNW of Cable
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.254, -91.332
Gusty winds also accompanied the hail.
A few thunderstorms moved through northwest Wisconsin, with one of them producing severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A few thunderstorms moved through northwest Wisconsin, with one of them producing severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 10, 2:45 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 345 PM CDT SAT JUL 10 2010 .DISCUSSION...MAIN SHORT TERM FOCUS IS CONVECTION TONIGHT INTO SUNDAY...WITH THE LONGER TERM FOCUS ON SEVERE WEATHER WEDNESDAY. SPOTTY THUNDERSTORMS CONTINUED ACROSS THE NORTHLAND AS OF 3 PM. A FEW OF THE STORMS UP TO THIS POINT HAVE BEEN ON THE STRONG SIDE WITH SOME POSSIBLE SMALL HAIL AND GUSTY WINDS. THEY HAVE REMAINED BELOW SEVERE LEVELS THROUGHOUT THE DAY. TEMPERATURES WERE WELL INTO THE 80S ACROSS THE REGION WITH DEWPOINTS IN THE UPPER 50S TO LOWER 60S FOR THE MOST PART. FOR TONIGHT...THE 12Z/18Z MODELS ARE IN REASONABLY GOOD AGREEMENT THAT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO THE EVENING. SEVERE WEATHER PARAMETERS FROM THE SPC MESO- ANALYSIS PAGE NOT TOO IMPRESSIVE...BUT DEFINITELY CANNOT RULE OUT FURTHER DEVELOPMENT INTO THE EVENING. MID LEVEL LAPSE RATES CONTINUE TO BE FAIRLY GOOD AT AROUND 7.5 C/KM. SHEAR IS FAIRLY WEAK...BUT MUCAPE IS AROUND 2000 J/KG. SHEAR INCREASES NEARER THE COLD FRONT APPROACHING THE INTERNATIONAL BORDER REGION...AND SHOULD INCREASE AS THE NIGHT WEARS ON. FOR THIS REASON...WE SHOULD BE ABLE TO MAINTAIN A NON-DIURNAL THREAT FOR SEVERE STORMS INTO THE NIGHT...ESPECIALLY ALONG THE COLD FRONT MOVING INTO NORTHERN MINNESOTA OVERNIGHT...AND ALSO NEAR A WEAK SURFACE TROUGH/FRONT IN SOUTHERN AREAS THROUGHOUT THE NIGHT. THE 4 KM NMM WRF FROM SPC AS WELL AS NCEP BOTH INDICATE CONTINUED STORM DEVELOPMENT INTO THE LATE AFTERNOON AND OVERNIGHT...AND THEY ACTUALLY HAVE A FAIRLY DECENT HANDLE ON CURRENT CONVECTION BASED ON SIMULATED RADAR TRENDS. HAVE RAISED POPS TO LIKELY FOR A LARGER PORTION OF THE CWA AFTER MIDNIGHT INTO SUNDAY. THE COLD FRONT SHOULD GRADUALLY MOVE OUT OF THE AREA FROM NORTH TO SOUTH ON SUNDAY AND SUNDAY NIGHT...BRINGING A GRADUAL END TO THE PRECIPITATION THROUGHOUT THE DAY IN THE NORTH AND ACROSS THE SE PORTION OF THE CWA SUNDAY NIGHT. SUNDAY NIGHT LOOKS TO BE QUITE COOL FOR THIS TIME OF YEAR...WITH LOWS POSSIBLY DOWN TO AROUND 40 IN NORTHERN AREAS UNDER HIGH PRESSURE. MONDAY AND MONDAY NIGHT SHOULD BE QUIET WITH HIGH PRESSURE REMAINING IN CONTROL AND MORE SEASONAL TEMPERATURES. MONDAY NIGHT COULD STILL BE ON THE COOL SIDE WITH SOME 40S ONCE AGAIN. TUESDAY SHOULD BE DRY FOR THE MOST PART...BUT STORMS MAY MAKE THEIR WAY TOWARD OUR WESTERN BORDER LATER IN THE DAY. .EXTENDED...TUESDAY NIGHT THROUGH SATURDAY. LONG RANGE GUIDANCE MODELS CONTINUE TO INDICATE AN INTENSE UPPER LEVEL LOW OVER THE CANADIAN ROCKIES ON TUESDAY THAT PROGRESSES TO THE EAST JUST NORTH OF THE CAN/US BORDER INTO SRN MANITOBA BY WEDNESDAY. THIS SYSTEM IS EXPECTED TO DROP A COLD FRONT THROUGH THE NORTHERN PLAINS AND UPPER MIDWEST ON WED WHICH WILL TRIGGER THUNDERSTORMS FROM THE DAKOTAS AND NE EASTWARD TROUGH MN/IA AND INTO WI BY LATE WED. WITH A RIDGE OF HIGH PRESSURE OVER THE CENTRAL US DURING THE BEGINNING OF THE WEEK...THERE WILL BE ENOUGH HEATING PRIOR TO WED...ALONG WITH A GOOD MOIST SOUTHERLY FLOW AHEAD OF THE APPROACHING SYSTEM TO DEVELOP AN EXTREMELY UNSTABLE AIR MASS OVER THE REGION. GUIDANCE IS INDICATING VERY FAVORABLE SVR WX PARAMETERS OVER THE MIDWEST...MOST NOTABLE MN...DURING WED AFTERNOON. MU CAPE GT 2000 J/KG...LI -2 TO -4...AND A VERY FAVORABLE LOW LEVEL VEERING WIND PROFILE. WEDNESDAY WILL NEED TO BE MONITORED DURING THE COMING DAYS BECAUSE OF THE STRONG POTENTIAL FOR SEVERE WEATHER INCLUDING LARGE HAIL...STRONG WINDS...AND POSSIBLY EVEN TORNADOES. FROM THURSDAY INTO THE WEEKEND...CONDITIONS BECOME VERY QUIET. A DRY NW FLOW SETS UP BEHIND THE DEPARTING SYSTEM AND TEMPERATURES GRADUALLY WARM BY SATURDAY AS THE ECMWF HINTS AT ANOTHER RIDGE OF HIGH PRESSURE BUILDING INTO THE MID SECTION OF THE COUNTRY. TEMPS SHOULD WARM BACK INTO THE UPPER 70S AND LOWER TO MID 80S BY SAT. && .AVIATION.../18Z TAF ISSUANCE/ UNSTABLE AIR MASS IN PLACE OVER THE REGION THIS MORNING WITH ADDITIONAL DESTABILIZATION THIS AFTERNOON AS THE BOUNDARY LAYER CONTINUES TO HEAT UP. AN UPPER LEVEL SHORT WAVE TROUGH IS MOVING THROUGH THE UPPER MIDWEST TODAY AND WILL HELP FOCUS CONVECTIVE INITIATION OVER MN/WI THROUGH THE AFTERNOON AND EVENING. THERE IS NO DEFINITIVE SURFACE BOUNDARY THAT THE SHOWERS AND STORMS WILL BE CENTERED AROUND...SO FORECASTING THE TIMING AND PLACEMENT OF STORMS AT VARIOUS TERMINALS WILL BE VERY DIFFICULT. THE MODELS DO NOT REALLY HAVE A GOOD HANDLE ON THE SITUATION EITHER. SO...WENT WITH TEMPOS FOR -TSRA BETWEEN 10/23Z AND 11/04Z AND -RA/-SHRA AFTERWARDS. ALSO PUT IN TEMPOS FOR RA/SHRA FOR KDLH...KHIB...AND KHYR BY EARLY SUN MORNING AS THE REMNANTS OF THE SYSTEM MOVE TO THE EAST. WINDS WILL BE DOMINANTLY OUT OF THE S/SW...15-20 KT THROUGH APPROX 13/15Z...UNTIL THE MAIN UPPER TROUGH PUSHES THROUGH BY SUN MORNING AND THE WINDS SHIFT TO THE W/NW...5-15 KT. ANOTHER POTENTIAL FEATURE TO NOTE THAT MIGHT POSE A PROBLEM IS THE POSSIBILITY OF LLWS FROM 04-12Z...AROUND THE IMMEDIATE PERIPHERY OF LAKE SUPERIOR AS THE LAKE/LAND BREEZE WINDS BECOME SLIGHTLY STRONGER AND DETACHED FROM THE DOMINANT SURFACE FLOW...AND WINDS AROUND 1500-2000 FT REMAIN MODERATE/STRONG FROM THE SW 25-35 KT. THE ONLY TERMINAL THAT MIGHT SEE EFFECTS FROM THIS IS KDLH...AN AT THIS POINT DO NOT HAVE ENOUGH CONFIDENCE TO MENTION IN TAF. WILL MONITOR DEVELOPING CONDITIONS FOR POTENTIAL TAF UPDATE. && .POINT TEMPS/POPS... DLH 62 73 54 74 / 60 70 10 10 INL 59 72 44 77 / 70 30 10 10 BRD 66 76 52 79 / 60 50 10 10 HYR 65 76 55 81 / 50 70 30 10 ASX 66 75 55 76 / 50 70 20 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...DAP EXTENDED....TENTINGER AVIATION...TENTINGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 350 PM CDT SAT JUL 10 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 350 PM CDT SAT JUL 10 2010 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY THROUGH SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE ACROSS THE AREA OVERNIGHT. GUSTY WINDS...HAIL AND BRIEF HEAVY RAINS WILL ACCOMPANY THE STRONG STORMS...AND SOME STORMS MAY BE SEVERE THROUGHOUT THE REGION OVERNIGHT. AN ISOLATED TORNADO IS POSSIBLE FROM THE BRAINERD LAKES AREA...TO THE MILLE LACS LAKE AREA TO SIREN WISCONSIN THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE LIKELY ON SUNDAY WITH ADDITIONAL SEVERE STORMS POSSIBLE. THE GREATEST POTENTIAL FOR SEVERE STORMS IS EAST OF THE INTERSTATE 35 CORRIDOR FROM PINE CITY TO THE TWIN PORTS...THEN ALONG HIGHWAY 61 TO GRAND PORTAGE. THIS INCLUDES ALL OF NORTHWEST WISCONSIN. GUSTY WINDS...HAIL AND BRIEF HEAVY RAINS ARE ANTICIPATED. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AFTERNOON AND EVENING OVER NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. A MAJOR OUTBREAK OF SEVERE WEATHER IS POSSIBLE DURING THIS TIME. THUNDERSTORMS ARE POSSIBLE THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS THE NORTHLAND. LSZ121-140>148-111030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 350 PM CDT SAT JUL 10 2010 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY THROUGH SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL GRADUALLY INCREASE IN COVERAGE ACROSS WESTERN LAKE SUPERIOR OVERNIGHT. GUSTY WINDS...HAIL AND BRIEF HEAVY RAINS WILL ACCOMPANY THE STRONGER STORMS...AND SOME STORMS MAY BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE LIKELY ON SUNDAY WITH ADDITIONAL SEVERE STORMS POSSIBLE. GUSTY WINDS...HAIL AND BRIEF HEAVY RAINS ARE THE MAIN HAZARDS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AFTERNOON AND EVENING. A MAJOR OUTBREAK OF SEVERE WEATHER IS POSSIBLE DURING THIS TIME. THUNDERSTORMS ARE POSSIBLE THURSDAY. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1146 AM CDT SAT JUL 10 2010 MNZ034>036-101715- CROW WING-NORTHERN AITKIN-SOUTH AITKIN- 1146 AM CDT SAT JUL 10 2010 ...CLUSTER OF STRONG STORMS APPROACHING AITKIN... AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF PINE KNOLL TO FARM ISLAND LAKE...MOVING EAST AT 20 MPH. THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. * THUNDERSTORMS WILL BE NEAR... PINE KNOLL AND AITKIN BY 1155 AM... GLORY BY 1205 PM... HASSMAN AND KIMBERLY BY 1215 PM... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4667 9352 4636 9333 4642 9381 4660 9392 LAMERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 208 PM CDT SAT JUL 10 2010 MNZ037-101930- CARLTON/SOUTH ST. LOUIS- 208 PM CDT SAT JUL 10 2010 ...STRONG THUNDERSTORM OVER SOUTHERN CARLTON COUNTY... AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR NEMADJI...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND DOWNPOURS. * THE THUNDERSTORM WILL BE NEAR... NEMADJI AROUND 210 PM... HOLYOKE AND PLEASANT VALLEY BY 225 PM... THIS INCLUDES HIGHWAY 23 BETWEEN MILE POSTS 317 AND 325. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4655 9237 4642 9239 4645 9264 4652 9264 LAMERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
228 PM CDT SAT JUL 10 2010
MNZ037-038-WIZ001-101955-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-PINE-
228 PM CDT SAT JUL 10 2010
...STRONG THUNDERSTORM MOVING THROUGH SOUTHEAST CARLTON COUNTY...
AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLYOKE...MOVING EAST AT 25 MPH. ANOTHER
DEVELOPING THUNDERSTORM WAS LOCATED 4 MILES WEST SOUTHWEST OF HARLIS.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
TORRENTIAL DOWNPOURS.
* THE FIRST THUNDERSTORM WILL BE NEAR...
HARLIS BY 235 PM...
FOXBORO BY 240 PM...
PATZAU BY 245 PM...
CHAFFEY BY 250 PM...
THIS INCLUDES PARTS OF WISCONSIN HIGHWAY 35 NEAR CHAFFEY.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4653 9210 4632 9208 4636 9240 4641 9250
4651 9250
LAMERSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 353 PM CDT SAT JUL 10 2010 WIZ001-002-102120- BAYFIELD-DOUGLAS- 353 PM CDT SAT JUL 10 2010 ...STRONG THUNDERSTORM MOVING INTO SOUTHWEST BAYFIELD COUNTY... AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF CABLE...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS. * THE THUNDERSTORM WILL BE NEAR... HIGHWAY 27 4 MILES SOUTH OF MIDDLE EAU CLAIRE LAKE BY 400 PM... CABLE BY 415 PM... THIS INCLUDES STATE HIGHWAY 27 SOUTH OF THE EAU CLAIRE LAKES CHAIN. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4633 9130 4616 9130 4618 9163 4627 9163 LAMERS
The Duluth radar (KDLH), 93 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
3 hail. Local standard time, as filed.
Gusty winds also accompanied the hail.
Along with the hail, the storm blew down some small tree branches along U.S. Highway 63.
Some small tree branches were blown down as well. The hail and wind were reported at Two Lakes Campground on Lake Owen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248687, 248692, 248695.